Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 280, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2017, 1:44 AM CDT for Clay County, Lowndes County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 1:44 AM CDT (06:44 UTC)
- Expired
- May 28, 2017, 2:38 AM CDT
- In force
- 54 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MS, Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:18 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.1
The text
As transmitted.
901
WUUS54 KJAN 280644
SVRJAN
MSC025-087-280800-
/O.NEW.KJAN.SV.W.0280.170528T0644Z-170528T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
144 AM CDT SUN MAY 28 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Lowndes County in northeastern Mississippi...
Southeastern Clay County in northeastern Mississippi...
* Until 300 AM CDT
* At 143 AM CDT, severe thunderstorms were located along a line
extending from near Gattman to near Prairie, moving south at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbus, West Point, Columbus AFB, Caledonia, Crawford, Kolola
Springs, Steens, Waverly, Bent Oak, Tibbee and Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have a history of producing wind damage across
northeast Mississippi. For your protection move to an interior room
on the lowest floor of a building.
&&
LAT...LON 3329 8830 3329 8867 3356 8867 3368 8871
3368 8850 3367 8849 3366 8852 3365 8851
3366 8850 3367 8842 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0643Z 351DEG 30KT 3384 8820 3383 8875
HAIL...<.75IN
WIND...60MPH
$$
DL1 follow-up statement
621
WWUS54 KJAN 280738
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
238 AM CDT SUN MAY 28 2017
MSC025-087-280748-
/O.CAN.KJAN.SV.W.0280.000000T0000Z-170528T0800Z/
Lowndes MS-Clay MS-
238 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND SOUTHEASTERN CLAY
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
northeastern Mississippi.
LAT...LON 3329 8830 3329 8867 3356 8867 3368 8871
3368 8850 3367 8849 3366 8852 3365 8851
3366 8850 3367 8842 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0737Z 351DEG 30KT 3339 8812 3338 8866
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:59 AM CDT, 45 minutes earlier.
Area forecast discussion, May 28, 12:59 AM CDT, 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1259 AM CDT Sun May 28 2017 .UPDATE... Updated for 06Z aviation discussion and SVR watch 290. && .AVIATION... 06Z TAF discussion: MVFR/IFR ceilings will overspread the area through the overnight hours, then will improve to VFR by around mid-morning. A weakening line of SHRA/TSRA over North MS will move southward toward the GWO/GTR area over the next few hours, with gusty winds possible. During the day Sunday, additional scattered to numerous TSRA are expected across the entire area. Again, some of the storms could be severe with damaging wind gusts and 1" hail. S/SW winds will be gusty at times during the day Sunday. /DL/ && .DISCUSSION... Severe TStorm Watch #290 has been issued for parts of North MS until 13Z. For now, our main focus is on a line of strong to severe storms over North MS. The western extent of this line has shown a tendency to weaken over the past couple hours, but there's still a strong push of wind around the TUP to MSL area moving SEward. This may clip the Golden Triangle area over the next few hours. Looking a touch farther into the future, an additional complex of severe storms is ongoing across East OK/West AR, moving E/SE. These may eventually become more of a concern for our Delta counties closer to daybreak and are the reason some of those areas were included in the watch issuance. Some minor tweaks have been made to the going forecast to bump up POPs in the north overnight and adjust hourly temps. /DL/ Prior discussion below: Skies were mostly clear this evening across the area with temperatures mainly in the upper 70s. Expect lows overnight to fall into the low 70s for most locations. Several models still have showers and storms moving into the cwa from the north early Sunday morning. The only change to the forecast was to slow the arrival of precip into the north by a few hours based on latest guidance. /27/ Tonight through tomorrow... Several short term/high res models depict a complex of thunderstorms associated with the ongoing convection over the Plains, moving through the Mid-South this evening and approaching our region tonight from the north after midnight. A few of these storms could be strong/severe when they reach the northern border of the JAN CWA, prompting the current SPC Day one slight risk for a few of our counties tonight. This convective system will succumb to a capped environment as the move further south into our region. Temperatures will approach the 90's again on Sunday. Severe storms will be possible once again on Sunday afternoon through Sunday night, this time for a greater portion of our region, as a cold front nears the region, providing enough lift to finally break the cap. A very unstable prefrontal airmass will exist ahead of the front over the region with SBCAPE values in excess of 3000 j/kg and 0-6km lapse rates nearing 7 C/km. This threat of severe weather prompted the inclusion of a great deal of our area in the slight risk zone for day 2. The greatest threat for any severe storms tonight or tomorrow will be damaging straight line winds and large hail. /3/ Sunday night through Friday... On Sunday night we will have an upper trough centered with a closed low over South Central Canada which will extend down to the Lower Mississippi Valley. A series of short waves in the southern stream will keep our rain chances going through the upcoming work week with pwats pushing toward 2 inches. There will be a risk of some severe storms for Sunday night into Monday as well as possibly at times during the work week. The primary risk will be half dollar size hail,locally heavy rainfall, and damaging winds. A cold front will be approaching the region from the northwest. Rain chances will spread across the region on Sunday night as the front enters the region by early Monday. Cam guidance shows an MCS moving across the region during the overnight hours from west to east. Latest 12z models shows that the best instability (MLCapes 2500+ j/kg) and deep layer shear of 40-50 knots. Cam guidance shows another MCS moving across the region during the afternoon,which will move along the boundary laid out by the first MCS. The front will exit the region by early Tuesday, but will wash out as a more humid airmass rebuilds over the region on Tuesday night into Wednesday. Another front will move into the region and become stationary across the north on Thursday into Friday. The upper trough axis will move off to the east on Thursday into Friday. A southern stream shortwave trough will approach the region from the Southethe US 82 corridorrn Plains. This will send additional rounds of rain chances for Friday into Friday night. Models and ensembles had difference ideals on the evolution of this system for the end of the work week. However all the models and their ensembles show a wet work week is in store for the ArkLaMiss as a series of shortwave bucked by the 591 dkm gulf ridge will continue our rain chances during the work week. Looking ahead our rain chances will continue into the weekend as the short wave trough moves into the region./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 82 67 80 / 54 67 49 58 Meridian 70 83 67 80 / 46 64 49 62 Vicksburg 71 82 67 80 / 62 60 51 60 Hattiesburg 72 84 68 82 / 30 66 45 61 Natchez 71 80 67 79 / 49 66 52 67 Greenville 70 82 68 81 / 64 48 32 53 Greenwood 69 81 66 80 / 64 57 37 54 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/27/JPM/17
Hazardous weather outlook, May 27, 3:04 PM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 304 PM CDT Sat May 27 2017 ARZ074-075-MSZ027>036-282015- Ashley-Chicot-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Washington-Humphreys-Holmes- 304 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Sunday afternoon through evening Severe thunderstorms are possible Sunday afternoon into Sunday night. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Isolated severe thunderstorms are possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi on Sunday night. Severe thunderstorms are possible for portions of north central Mississippi, portions of northwest Mississippi, portions of central Mississippi, northeast Mississippi, west central Mississippi, southwest Mississippi, and northeast Louisiana Monday through Monday night. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday night. MSZ018-019-025-026-282015- Bolivar-Sunflower-Leflore-Grenada- 304 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Sunday Severe thunderstorms are possible overnight tonight into early Sunday morning, then again on Sunday afternoon into Sunday night. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Isolated severe thunderstorms are possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi on Sunday night. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Sunday night. LAZ007>009-015-016-023-025-MSZ037>045-047-048-282015- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Warren-Hinds- 304 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Sunday afternoon into Sunday night Severe thunderstorms are possible SUnday afternoon into Sunday night. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Isolated severe thunderstorms are possible for extreme southeast Arkansas, portions of northeast Louisiana, portions of central Mississippi, portions of west central Mississippi, portions of east central Mississippi, and all of north central Mississippi on Sunday night. Isolated severe thunderstorms are possible for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi Monday through Monday night. Severe thunderstorms are possible for portions of north central Mississippi, portions of northwest Mississippi, portions of central Mississippi, northeast Mississippi, west central Mississippi, southwest Mississippi, and northeast Louisiana Monday through Monday night. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday night. LAZ024-026-MSZ046-049>065-282015- Catahoula-Concordia-Kemper-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- 304 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Sunday Isolated severe thunderstorms are possible overnight tonight into early Sunday morning. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Severe thunderstorms are possible for portions of east central Mississippi, portions of central Mississippi, portions of west central Mississippi, southwest Mississippi, portions of southeast Mississippi, south central Mississippi, and portions of northeast Louisiana on Sunday night. Isolated severe thunderstorms are possible for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi Monday through Monday night. Severe thunderstorms are possible for portions of north central Mississippi, portions of northwest Mississippi, portions of central Mississippi, northeast Mississippi, west central Mississippi, southwest Mississippi, and northeast Louisiana Monday through Monday night. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday night. MSZ066-072>074-282015- Jones-Marion-Lamar-Forrest- 304 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday Severe thunderstorms are possible for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi Monday through Monday night. (www.weather.gov/images/jan/graphicast/image2.png) (www.weather.gov/images/jan/graphicast/image4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. 3 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 28, 1:30 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 AM CDT SUN MAY 28 2017
MSZ029>033-280730-
Lowndes MS-Oktibbeha MS-Clay MS-Choctaw MS-Webster MS-
130 AM CDT SUN MAY 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE GOLDEN TRIANGLE
AREA THROUGH 230 AM CDT...
At 128 AM CDT, Meteorologists were tracking a line of strong
thunderstorms extending from Pittsboro to Houston to Amory. Movement
was south at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Starkville, Columbus, West Point, Columbus AFB, Montpelier, Eupora,
Ackerman, Caledonia, Maben, Mathiston, Crawford, Sessums, Craig
Springs, Longview, Oktoc, Bent Oak, Clarkson, Steens, Pheba and
Muldrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 800 AM CDT for
central, north central and northeastern Mississippi.
LAT...LON 3329 8830 3329 8945 3343 8945 3346 8938
3346 8951 3372 8951 3374 8904 3376 8893
3381 8893 3381 8872 3368 8872 3367 8849
3365 8851 3369 8837 3374 8833 3374 8825
TIME...MOT...LOC 0628Z 343DEG 35KT 3395 8957 3392 8888 3396 8830
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:30 AM CDT | Special Weather Statement | JAN | Choctaw, Clay, Lowndes, Oktibbeha, Webster | 60 min |
| May 28, 4:39 AM CDT | Special Weather Statement | JAN | Bolivar | 51 min |
| May 28, 7:42 AM CDT | Special Weather Statement | JAN | Warren | 33 min |
| May 28, 10:50 AM CDT | Special Weather Statement | JAN | Forrest, Lamar, Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.